To view original article click here
St. Louis Post-Dispatch
September 13, 1997
Author: Joe Graedon and Teresa Graedon, Ph.D.
Q. I was fascinated by the story of the young man who set fire to himself while on Prozac. I too had a bad experience on antidepressant medicines. I had been on Ativan, Tofranil and Paxil for a month when I flipped and went into a rage. I am now on Zoloft. It helps my depression, but my panic disorder is worse and I’m having trouble sleeping. Why aren’t people better informed about side effects?
A. The newer generation of antidepressants that includes Prozac, Paxil and Zoloft may produce anxiety, nervousness, agitation and insomnia. The combination of Tofranil with Paxil might have contributed to your unusual response. Paxil may lead to a toxic buildup of Tofranil. Ask your physician whether an old-fashioned antidepressant alone might be appropriate for you. Drugs such as amitriptyline, desipramine or doxepin are less likely to cause insomnia or nervousness. Memo: HEALTH & BEAUTY Write to Joe and Teresa Graedon in care of the Post-Dispatch, 900 North Tucker Boulevard, St. Louis, Mo. 63101, or send e-mail to PHARMACY@mindspring.com .